Texas, 2018

Heat in Texas, May 25, 2018

May 25, 2018 · NWS AMA · 1 event in 1 county or zone

Reported from local CBS media: A 50-year-old Kansas woman was found dead in Palo Duro Canyon Friday afternoon. The Randall County Sheriff's Office said she had become separated from her family who were all hiking in the area.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

Reported from local CBS media: A 50-year-old Kansas woman was found dead in Palo Duro Canyon Friday afternoon. The Randall County Sheriff's Office said she had become separated from her family who were all hiking in the area. She was later found dead off the Lighthouse Trail. Authorities said the temperature was in the low 100s on Friday and she died of possible heat exhaustion.

According to local Palo Duro Canyon State Park Floor Mesonet observation site, the max temperatures on the 25th reached 107 degrees.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at May 25, 11:50 AM CST, 2 hours 45 minutes earlier.

Area forecast discussion, May 25, 11:50 AM CST, 2 hours 45 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
1250 PM CDT Fri May 25 2018

.AVIATION...

VFR through the period. No Aviation concerns. Wind directions are
a challenge, however speeds will be less than 12 knots.

&&

.PREV DISCUSSION... /Issued 620 AM CDT Fri May 25 2018/

AVIATION...
VFR conditions are expected throughout the 12Z TAF period. Any
chances of thunderstorms should remain east of all TAF sites. Winds
will be out of the southwest throughout the day 10-15 kts with
gusts over 20 kts at times, especially at KAMA. Winds after 00Z
through to the end of the TAF period will diminish to
southeasterly at 5-15 kts, then light and variable toward the end
of the TAF period as high pressure moves closer to our region
bringing tranquil conditions.

Meccariello

PREV DISCUSSION... /Issued 225 AM CDT Fri May 25 2018/

DISCUSSION...
An upper level ridge axis will be found just west of the Panhandles
today and tonight.  The northwest flow aloft will help to bring a
weak short wave southeast across the eastern Texas Panhandle this
afternoon. This wave will combine with a surface trough and low
level moisture in the eastern Texas Panhandle to bring a small
chance of showers and thunderstorms to this area this afternoon. Any
showers or thunderstorms should move off to the southeast by this
evening.

The upper level ridge axis builds more across the Panhandles on
Saturday, which should make our forecast dry with above normal
temperatures.

The ridge axis shifts off to the east by Monday and then the ridge
starts to break down by mid week. This will allow a better chance of
showers and thunderstorms as weak disturbances move across the
region in the southwest to zonal flow aloft ahead and on the south
side of a lifting upper level trough over the western U.S.

The ridge starts to build back across the Southern High Plains by
late in the week, so temperatures again should soar well above
average and shower and thunderstorm chances will diminish.

&&

.AMA Watches/Warnings/Advisories...
TX...None.
OK...None.

&&

MJG
Hazardous weather outlook, May 25, 2:11 AM CST, 12 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
311 AM CDT Fri May 25 2018

OKZ001>003-TXZ001>020-317-252015-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
311 AM CDT Fri May 25 2018

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...Today and Tonight.

Thunderstorms are possible across the eastern Panhandles through
this afternoon. A storm may become strong to marginally severe
with large hail and damaging winds the main threats.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Thunderstorms will be possible across parts of the Panhandles
Sunday through Wednesday. Some of the storms may become strong to
severe with large hail and damaging winds the main threats.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heat. Local standard time, as filed.

Heat, Palo Doro Canyon

When
May 25, 2:35 PM CST
Where
Palo Doro Canyon forecast zone
Deaths
0 direct, 1 indirect
Reported by
Broadcast Media
Coordinates
34.966, -101.897 (the zone’s center; the record gives no point)

Local Media reported A 50-year-old Kansas woman was found dead in Palo Duro Canyon Friday afternoon likely due to heat exhaustion.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Heat, Palo Doro Canyon2018-05-2550FemaleOutside/Open AreasIndirect

What these are

Heat
Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2018Every state in 2018This day in weather historyWarnings in Texas, May 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 758796.